Virginia, 2010

Winter Storm and Heavy Snow in Virginia, December 16, 2010

December 16, 2010 · NWS RNK · 17 events in 16 counties and zones

A low pressure system moved east from the Tennessee valley across northwest North Carolina. Wintry precipitation occurred with the passage of the low across southeast West Virginia.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system moved east from the Tennessee valley across northwest North Carolina. Wintry precipitation occurred with the passage of the low across southeast West Virginia. Snow amounts across the region ranged from 2 to 5 inches while sleet and freezing rain were mixed with the snow at the conclusion of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 15, 11:36 PM EST, 54 minutes earlier.

Area forecast discussion, Dec 15, 11:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EST WED DEC 15 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK EASTWARD INTO THE TENNESSEE
VALLEY THURSDAY MORNING...AND THEN ACROSS NORTH CAROLINA BY
THURSDAY NIGHT. THIS WILL SPREAD WINTRY WEATHER ACROSS THE AREA.
ANOTHER LOW PRESSURE SYSTEM WILL THEN TRACK FROM THE GULF OF
MEXICO...NORTHEAST ALONG THE SOUTHEAST U.S. COAST ON SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AIR REMAINS BONE DRY ACROSS THE REGION THIS EVENING WITH PWATS
NEAR .10 OFF EVENING SOUNDINGS AND DEWPOINTS IN THE SINGLE DIGITS
TO NEAR ZERO OR BELOW IN SPOTS. THIS HAS ACTED TO CURTAIL MOISTURE
INCREASING FROM THE WEST/NW ATTM AS MOST CLOUDS UNTIL JUST
RECENTLY HAVE CONTINUED TO FADE CROSSING THE FAR WESTERN SLOPES.
GIVEN THE CLEAR SKIES AND DRY AIR...TEMPS HAVE ALSO FALLEN WELL
INTO THE TEENS IN SPOTS ACROSS THE MOUNTAINS SO LOWERING LOWS A
LITTLE MORE SINCE THE EARLIER UPDATE. AS CLOUDS FINALLY ARRIVE IN
THE NEXT HOUR OR TWO SHOULD SEE TEMPS STEADY OR BOUNCE UP SOME SO
TRENDED MORE TOWARD RISING VALUES AFTER MIDNIGHT WEST AND AROUND
20 OUT EAST. OTRW MODELS CONTINUE TO SPEED UP ARRIVAL OF -SN
OVERNIGHT...AIDED BY A STRONG WESTERLY JET ALOFT AND QUITE A RH
TRANSFORMATION BY MORNING AS THE LOW LEVELS BACK JUST ENOUGH TO
REALLY CAPTURE THE MOISTURE PLUME TO THE NW. THIS IN COMBO WITH AN
AXIS OF GOOD LOW LEVEL ISENTROPIC LIFT AFTER MIDNIGHT SUPPORTED BY
INCREASING DYNAMICS ALOFT BY DAYBREAK SHOULD REALLY HELP SNOW
BREAK OUT ACROSS THE SW AROUND MIDNIGHT...SPREADING TO THE BLUE
RIDGE WELL BEFORE DAYBREAK. ALSO NOSE OF 85H JET SHOULD WORK INTO
THE FAR SW BY MORNING ALLOWING FOR PERHAPS MORE EMBEDDED NATURE
BANDING ALONG OR JUST NE OF WHERE THE COLUMN GOES ISOTHERMAL AND A
PTYPE CHANGEOVER STARTS TO OCCUR TOWARD SUNRISE. SINCE THIS
SUPPORTED BY THE LATEST 00Z NAM...HAVE UPPED SNOW TOTALS OVER THE
WEST BY MORNING AND ALSO DOWN IN NW NC WHERE FASTER ARRIVAL OF
SNOW COULD PRODUCE MORE ACCUMULATION BEFORE ANY MIX TAKES SHAPE.
HOWVER GIVEN QPF UNCERTAINTY WILL HOLD OFF ON UPGRADING
WILKES/YADKIN CTYS FOR NOW AND GIVE THE MID SHIFT ANOTHER LOOK.

BATTLE ZONE DEVELOPS THU MORNING ALONG HIGHWAY 460/I-81 AS THE
WARM NOSE ALOFT ATTEMPTS TO LIFT NE WHILE COUNTERACTED VIA STRONG
UVV/DYNAMICAL COOLING PER PRECIP AND VERY COLD LOW LEVELS. TYPICAL
SCENARIO WITH THIS SETUP WOULD BRING THE MIX INTO THE NEW
RIVER/ROA VALLEY REGIONS SLOWER THAN THE WARMER GFS AND CLOSER TO
THE LATEST NAM/LOCAL WRF. HOWEVER 85H JET QUITE STRONG THIS TIME
AROUND SO LOOKS LIKE A RACE BETWEEN TIMING OF ANY MIX CENTRAL
SECTIONS AND ENDING OF THE SIG PRECIP IN THE AFTERNOON. THUS
LITTLE CHANGE TO GOING SNOW/ICE TOTALS ON THU WITH MORE SNOW NORTH
AND QUITE A BIT OF ICE LIKELY SW ON TOP OF EARLY DRY SNOW.

PREVIOUS DISCUSSION BELOW...

HAVE POSTED WINTER STORM WARNINGS FOR MUCH OF THE FORECAST
AREA...WITH A STRIP OF WINTER WEATHER ADVISORIES ACROSS THE FAR
SRN CWA IN NW NC. MODELS CONTINUE TO BRING THE HEAVIER PRECIP
ASSOCIATED WITH A FAST MOVING SRN STREAM LOW PRESSURE SYSTEM RIGHT
ACROSS THE CWA IN SW VA AND SRN WV. STRONG ISENTROPIC LIFT INTO
THE AREA ON A 50 KNOT LLJ WILL BRING GULF OF MEXICO MOISTURE INTO
THE RESIDUAL ARCTIC AIRMASS OVER THE REGION. SATELLITE PWAT
PRODUCT SHOWS MOISTURE ALREADY STREAMING NORTHWARD OFF THE
GULF...WITH PWATS OF > 0.75 INCH. MODEL QPF OF A HALF INCH TO AN
INCH INTO THE CWA LATE TONIGHT AND THURSDAY IS LOOKING MORE
REASONABLE...DESPITE THE DRY ARCTIC AIRMASS OVER THE REGION.

THE FORECAST AREA WILL START OFF WITH CLEAR SKIES...AND
DIMINISHING WINDS. I EXPECT TEMPERATURES TO DROP OFF QUICKLY THIS
EVENING...AND HAVE TRIED TO REFLECT THAT IN THE GRIDS. THIS QUICK
DROP OFF IN TEMPS WILL GET LOCKED IN AS MID AND HIGH CLOUDS IN
ADVANCE OF THE PRECIP SPREAD OVER THE AREA. THIS SETS THE STAGE
FOR COLDER SFC TEMPS THAN THE MODELS SHOW...AND A LONGER PERIOD OF
SNOW OR SLEET BEFORE A CHANGEOVER TO RAIN OR FREEZING RAIN. HAVE
GONE CLOSELY WITH THE COLDER 12Z NAM TEMP PROFILE...AND THIS GIVES
MAINLY SNOW NORTH OF US 460...AND A MIXTURE FURTHER SOUTH. WITH
HIGHER QPF NOW...SNOW AMOUNTS WILL LIKELY BE 5 INCHES OR MORE
ACROSS ALL OF THE CWA NORTH OF US 460. OF COURSE...IF THERE IS A
LOT OF SLEET...THESE AMOUNTS WOULD BE LOWER. FURTHER SOUTH...WE
EXPECT A MIXTURE...BUT COLD ENOUGH TEMPS AND HIGH ENOUGH QPF FOR A
GOOD 1 TO 4 INCHES OF SNOW/SLEET...AND A COATING OF ICE LIKELY.
ONLY AREAS NOT INCLUDED IN THE WARNING WILL BE NW PIEDMONT OF
NC...AND WILKES COUNTY NC WHERE THE EXPECTED QPF IS LIGHTER.
HEIGHT OF PRECIP SHOULD BE THURSDAY MORNING INTO EARLY
AFTERNOON...THEN PRECIP WILL EXIT THE AREA TO THE EAST LEAVING
LIGHTER PRECIP IN SHALLOWER MOISTURE

HAVE KEPT TEMPS ON THE COLD SIDE OF GUIDANCE THURSDAY. DESPITE SFC
HIGH PRESSURE MOVING AWAY FROM THE AREA...THE PRECIP SHOULD LOCK
IN A GOOD IN-SITU WEDGE. SFC TEMPS SHOULD REMAIN BELOW FREEZING
FOR MOST AREAS NORTH OF US 460.

ONE OF THE MAIN THINGS TO HIGHLIGHT ABOUT THIS EVENT IS THAT WE
HAVE BEEN SO COLD THE PAST FEW DAYS THAT THE GROUND AND ROADS
SHOULD BE WELL BELOW FREEZING AND MAY QUICKLY ICE UP AND BECOME
HAZARDOUS FOR TRAVELING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL CONTINUE MOVING EAST THURSDAY NIGHT INTO
FRIDAY...WITH A COASTAL LOW DEVELOPING ALONG THE EAST COAST AND
LIFTING NORTHEAST INTO SATURDAY.  HELD ONTO THE THE IDEA OF THE LOW
LEVEL MOISTURE BEING SHALLOW WITH LINGERING DRIZZLE...FREEZING
DRIZZLE AND SNOW FLURRIES. CLOUD COVER WILL KEEP LOW TEMPERATURES
FROM AROUND 20 DEGREES IN THE NORTH TO THE LOWER 30S IN SOUTH.

PENDING BREAKS IN THE CLOUD COVER FRIDAY...TEMPERATURES COULD REACH
THE MID 30S TO AROUND 40. THE AREA OF LOW PRESSURE WILL BE MOVING
OFF THE COAST...BUT LACK OF A GOOD PUSH OF HIGH PRESSURE SUGGESTS
CLOUDS MAY LINGER FOR A GOOD PART OF THE DAY. ANOTHER SHORTWAVE
TROUGH WILL RIDE THE POLAR JET ACROSS THE CAROLINAS AND MIDDLE
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. FOR FRIDAY NIGHT
CONTINUED LIGHT POPS AND PLAYED LOW TEMPERATURES FROM THE LOWER 20S
IN THE NORTHWEST TO AROUND 30 IN THE SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MAIN QUESTION IN THE LONG TERM REVOLVES AROUND THE EVOLUTION OF THE
WEAK SOUTHERN STREAM SYSTEM FORECAST TO TRACK THROUGH THE SOUTHEAST
TOWARD THE NC COAST SAT-SUN. ENOUGH UNCERTAINTY EXISTS IN THE
PROJECTED TRACK TO LEAVE CHC POPS IN THE GRIDS ALTHOUGH BOTH EC/GEM
MODELS KEEP THE BULK OF THE PRECIPITATION TO OUR SOUTH..WITH THE 12Z
GFS A LITTLE FURTHER NORTH...ALTHOUGH NOT AS FAR NORTH AS ITS
PREVIOUS RUNS. AS THINGS STAND THIS MORNING OUR EASTERN COUNTIES
WOULD HAVE A BETTER CHANCE OF SEEING ACCUMULATING SNOW WITH THIS
SYSTEM THAN THE WEST...BUT THERE IS PLENTY OF TIME TO ASCERTAIN
TIMING/PLACEMENT ISSUES ON SOMETHING THIS FAR OUT. BUT WOULD MOST
LIKELY BE SNOW OR A MIX CHANGING TO SNOW IN THOSE AREAS. WHAT IS
MORE CERTAIN IS A RETURN TO COLD WEATHER FOR THE EARLY PART OF NEXT
WEEK ALTHOUGH NOT AS COLD AS THE CURRENT AIR MASS. WITH SURFACE LOW
DEEPENING OVER THE NORTHWEST ATLANTIC AND STRONG HIGH PRESSURE
BUILDING ACROSS THE MIDWEST NORTHWEST FLOW WILL PERSIST FOR SEVERAL
DAYS ACROSS THE REGION...WITH THE USUAL UPSLOPE SNOW SHOWERS
POSSIBLE. H85 TEMPS DOWN TO -10C OR SO BY EARLY MONDAY FOLLOWED BY A
SLIGHT WARMUP ON TUESDAY FOLLOWED BY A REINFORCING PUSH OF COLD AIR
MID-WEEK...POSSIBLY TO THE -12 TO -14C RANGE...DEPENDING ON THE
MODEL OF CHOICE. HIGHS IN THE MOUNTAINS LIKELY BELOW FREEZING BOTH
MONDAY AND WEDNESDAY...AND 30S ACROSS THE PIEDMONT.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
CLOUDS WILL QUICKLY FILL IN FROM THE NW ACROSS THE REGION OVER THE
NEXT FEW HOURS WITH CIGS LOWERING AND SNOW DEVELOPING FROM WEST
TO EAST THRU DAYBREAK. CEILINGS WILL LOWER TO MVFR LEVELS THROUGH THE
NIGHT...WITH MVFR CEILINGS AND LIGHT SNOW BEGINNING AT BLF AROUND
2AM AND KROA NEAR 4 OR 5AM. WIDESPREAD SNOW WILL SPREAD NORTH AND
EAST ACROSS THE REST OF THE FORECAST AREA BETWEEN 16/5AM AND
16/8AM...WITH THE SNOW EXPECTED TO REACH KLYH JUST AFTER SUNRISE.
SNOW...WILL LIKELY MIX WITH SLEET AND FREEZING RAIN AT KBLF DURING
THE MORNING...AND PERHAPS KROA AND KLYH BY EARLY AFTERNOON. PRECIP
SHOULD CHANGE TO SLEET AND FREEZING RAIN AT KDAN BY LATE MORNING
AS WELL. ALL SIG SNOW OR MIXED PRECIP SHOULD TAPER OFF DURING THE
EARLY EVENING. HOWEVER HIGH CONFIDENCE IN LOW MVFR TO IFR
CONDITIONS THROUGH THE DAY THURSDAY.

LEFTOVER LOW LEVEL MOISTURE WILL CREATE LINGERING IFR CEILINGS AT
ALL TAF SITES THURSDAY NIGHT...WITH SOME LIGHT FREEZING RAIN OR
FREEZING DRIZZLE POSSIBLE AT KROA...KLYH AND KDAN.

FLIGHT CONDITIONS WILL IMPROVE TO VFR EAST OF THE MTNS BY FRIDAY
AFTERNOON WITH A DOWNSLOPING WEST WIND. UPSLOPE WEST FLOW INTO THE
MTNS WILL LIKELY KEEP AT LEAST MVFR CONDITIONS AT KBLF AND
KLWB...POSSIBLY IFR.

ANOTHER LOW PRESSURE SYSTEM CROSSING THROUGH THE SOUTHEAST UNITED
STATES MAY BRING MORE RAIN AND SNOW ALONG WITH MVFR TO IFR
CONDITIONS TO ALL TAF SITES ON SATURDAY INTO SUNDAY. HIGH PRESSURE
THEN BRINGS A RETURN TO VFR ON MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR NCZ001>003-018.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR NCZ004>006-
     019-020.
WV...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR WVZ042>045.

&&

SYNOPSIS...AMS/JJ
NEAR TERM...JH/JJ
SHORT TERM...KK
LONG TERM...PC
AVIATION...AMS/JH/JJ
Hazardous weather outlook, Dec 15, 4:08 PM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EST WED DEC 15 2010

NCZ001>003-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
408 PM EST WED DEC 15 2010

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM SYSTEM WILL TRACK ALONG THE SOUTHEAST AND MID
ATLANTIC COAST THIS WEEKEND AND MAY BRING MORE WINTER
PRECIPITATION TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-019-020-162115-
STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
408 PM EST WED DEC 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER STORM SYSTEM WILL TRACK ALONG THE SOUTHEAST AND MID
ATLANTIC COAST THIS WEEKEND AND MAY BRING MORE WINTER
PRECIPITATION TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 15, 10:34 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EST WED DEC 15 2010

NCZ001-002-018-019-VAZ007-009-010-012-015-160500-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
1034 PM EST WED DEC 15 2010

...SNOW WILL DEVELOP ACROSS PARTS OF ALLEGHANY...ASHE...BLAND
...GRAYSON...SMYTH...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...

LIGHT SNOW WILL BEGIN TO SPREAD EAST ACROSS THE NORTHWEST NORTH
CAROLINA MOUNTAINS AS WELL AS THE MOUNTAIN EMPIRE REGION OF VIRGINIA
THROUGH MIDNIGHT. A QUICK COATING TO ONE INCH OF SNOW IS POSSIBLE
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

THE SNOW WILL ALLOW FOR A RAPID DROP IN VISIBILITIES TO LESS THAN A
MILE IN SPOTS AND CAUSE ROADS TO BECOME SNOW COVERED AND HAZARDOUS
IN A VERY SHORT PERIOD.

THE PUBLIC IS ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3631 8190 3636 8180 3635 8173 3653 8171
      3663 8161 3679 8171 3692 8184 3696 8179
      3714 8191 3724 8174 3721 8167 3721 8156
      3731 8139 3654 8092 3621 8104 3608 8146
      3611 8155 3611 8181 3618 8185 3621 8191

JH
Special weather statement, Dec 15, 11:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EST WED DEC 15 2010

NCZ001-002-018-019-VAZ007-009-010-012-015-160700-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
1145 PM EST WED DEC 15 2010

...SNOW WILL AFFECT ALLEGHANY...ASHE...BLAND...GRAYSON
...SMYTH...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...

LIGHT SNOW WILL CONTINUE TO SPREAD EAST ACROSS AREAS ALONG AND WEST
OF INTERSTATE 77 THROUGH 2 AM. THE HEAVIEST SNOWFALL CAN BE EXPECTED
ACROSS THE HIGHER ELEVATIONS FROM WESTERN WATAUGA AND ASHE COUNTIES
NORTH TO RICHLANDS IN VIRGINIA. SNOWFALL AMOUNTS FROM A COATING TO
AROUND AN INCH WILL OCCUR.

THE SNOW WILL ALLOW FOR A RAPID DROP IN VISIBILITIES TO LESS THAN A
MILE IN SPOTS AND CAUSE ROADS TO BECOME SNOW COVERED AND HAZARDOUS.

THE PUBLIC IS ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3631 8190 3636 8180 3635 8173 3653 8171
      3663 8161 3679 8171 3692 8184 3696 8179
      3712 8190 3718 8186 3724 8174 3721 8159
      3726 8147 3723 8122 3725 8118 3650 8096
      3617 8095 3609 8148 3611 8181 3621 8191

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 3 heavy snow. Local standard time, as filed.

Winter Storm, Grayson

When
December 16, 12:30 AM EST to 3:30 PM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snow amounts ranged from 1.0 inch near Elk Creek to 3.0 inches at Trout Dale. Some sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Winter Storm, Smyth

When
December 16, 12:40 AM EST to 1:40 PM EST
Where
Smyth forecast zone
Reported by
County Official
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 1.2 inches at Saltville to 1.6 inches at Marion. An average of one-quarter of an inch of ice formed on the snow after the snow changed to freezing rain. Damage values are estimated.

Winter Storm, Wythe

When
December 16, 12:40 AM EST to 1:40 PM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snow amounts ranged from 1.0 inch near Cripple Creek to 3.0 inches new Wytheville. Some sleet and freezing rain feel on top the snow. Damage values are estimated.

Winter Storm, Bland

When
December 16, 3:00 AM EST to 3:00 PM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 3.0 inches near Chapel to 6.0 inches at Bland. Damage values are estimated.

Winter Storm, Giles

When
December 16, 3:20 AM EST to 5:20 PM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 4.0 inches near Newport to 4.5 inches at Eggleston. Some light sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Winter Storm, Giles

When
December 16, 3:20 AM EST to 5:20 PM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 4.0 inches near Newport to 4.5 inches at Eggleston. Some light sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Winter Storm, Montgomery

When
December 16, 3:20 AM EST to 5:20 PM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snow amounts from across the county ranged from 2.0 inches near Pilot to 5.0 inches east of Blacksburg. Some sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Winter Storm, Craig

When
December 16, 3:20 AM EST to 5:20 PM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 3.0 inches near Paint Bank to 6.0 inches at New Castle. Damage values are estimated.

Winter Storm, Patrick

When
December 16, 3:40 AM EST to 3:00 PM EST
Where
Patrick forecast zone
Reported by
CoCoRaHS
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snow amounts across the county averaged 1.0 inch. Sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Heavy Snow, Alleghany

When
December 16, 4:30 AM EST to 5:00 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snow amounts across the county averaged 5.0 inches. Damage values are estimated.

Winter Storm, Roanoke

When
December 16, 4:54 AM EST to 5:17 PM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snow amounts ranged from 1.7 inches at Cave Spring to 5.0 inches near Bent Mountain. Some light sleet and freezing rain fell on top the snow at the conclusion of the event.

Heavy Snow, Botetourt

When
December 16, 5:00 AM EST to 5:10 PM EST
Where
Botetourt forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snow amounts ranged from 4.0 inches at Fincastle to 5.5 inches near Gala. Damage values are estimated.

Heavy Snow, Bath

When
December 16, 5:01 AM EST to 5:00 PM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Snow amounts ranged from 5.5 inches at Warm Springs to 6.0 inches at Hot Springs. Damage values are estimated.

Winter Storm, Rockbridge

When
December 16, 5:30 AM EST to 5:20 PM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Snow amounts ranged from 2.5 inches near Lexington to 7.0 inches at Raphine. Damage values are estimated.

Winter Storm, Bedford

When
December 16, 5:30 AM EST to 5:30 PM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snow amounts ranged from 3.0 inches near Goode to 4.0 inches at Big Island and Stewartsville. Some light sleet and freezing rain fell on the snow at the end of the event. Damage values are estimated.

Winter Storm, Amherst

When
December 16, 6:38 AM EST to 5:54 PM EST
Where
Amherst forecast zone
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snow amounts ranged from 3.5 inches near Naola to 5.0 inches at Lowesville. Some light sleet and freezing rain fell on top the snow at the conclusion of the event. Damage values are estimated.

Winter Storm, Campbell

When
December 16, 6:38 AM EST to 5:54 PM EST
Where
Campbell forecast zone
Reported by
Trained Spotter
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snow amounts ranged from 2.0 inches at Timberlake to 3.5 inches at Brookneal. Some light sleet and freezing rain fell on top the ice. Damage values are estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275227, 275223, 275225, 275224, 275228, 275229, 275231, 275232, 275239, 275233, 275235, 275236, 275234, 275238, 275240, 275241, 275243.